Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Northern Indiana

June 9, 2018Steuben County, Indiana; Williams County, Ohio; Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 9, 2018, 7:07 PM EDT for Steuben County, Indiana; Williams County, Ohio; Hillsdale County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 7:07 PM EDT (23:07 UTC)
Expired
Jun 9, 2018, 7:45 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Steuben County, IN, Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KIWX 092307
SVRIWX
INC151-MIC059-OHC171-092345-
/O.NEW.KIWX.SV.W.0037.180609T2307Z-180609T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
707 PM EDT SAT JUN 9 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Eastern Steuben County in northeastern Indiana...
  Southern Hillsdale County in southeastern Michigan...
  Northwestern Williams County in northwestern Ohio...

* Until 745 PM EDT.

* At 706 PM EDT, a severe thunderstorm was located near Fremont, or 7
  miles east of Angola, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hillsdale, Fremont, Pioneer, Columbia, Ray, Cambria, Ransom,
  Waldron, Camden, Montgomery, Clear Lake, York, Alvarado,
  Bridgewater Center, Frontier, Nettle Lake, Lake Seneca, Shadyside,
  Betzer and Osseo.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 146 and 156.
 Interstate 80 in Ohio between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8439 4170 8440 4155 8488 4171 8499
      4176 8489 4176 8483 4179 8482 4193 8456
TIME...MOT...LOC 2306Z 241DEG 18KT 4167 8486 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SKIP
1 follow-up statement
780 
WWUS53 KIWX 092331
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
731 PM EDT SAT JUN 9 2018

INC151-MIC059-OHC171-092345-
/O.CON.KIWX.SV.W.0037.000000T0000Z-180609T2345Z/
Steuben IN-Hillsdale MI-Williams OH-
731 PM EDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN STEUBEN...SOUTHERN HILLSDALE AND NORTHWESTERN
WILLIAMS COUNTIES...

At 730 PM EDT, a severe thunderstorm was located 7 miles south of
Reading, or 11 miles northwest of Montpelier, moving northeast at 20
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hillsdale, Pioneer, Columbia, Cambria, Ransom, Waldron, Camden,
Montgomery, Clear Lake, York, Bridgewater Center, Frontier, Nettle
Lake, Lake Seneca, Shadyside, Betzer, Osseo and Metz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 8439 4170 8440 4159 8475 4160 8485
      4170 8487 4176 8483 4179 8482 4193 8456
TIME...MOT...LOC 2330Z 241DEG 18KT 4173 8472 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SKIP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:26 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 2:26 PM EDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
226 PM EDT Sat Jun 9 2018

.SYNOPSIS...
Issued at 128 PM EDT Sat Jun 9 2018

Thunderstorms have fired along an outflow boundary this afternoon
across northern Indiana. This convection will push into Ohio.
Expect a lull tonight after sunset but additional storms are
anticipated for Sunday. There is a low risk for isolated gusty
winds but the main threat will be locally heavy rain and isolated
flooding in areas that have already seen heavy rain in the past
few days. Temperatures will remain near seasonal averages with
highs around 80 and lows in the 60s.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 224 PM EDT Sat Jun 9 2018

MCV that moved through Chicago this morning has kicked up storms
this afternoon and will continue through this evening as the
atmosphere recovers from earlier precip. Better chance for some
stronger storms along and east of I-69 where higher instability is
present with biggest svr threat of gusty winds likely from precip
loading and heavy rain as pwat values are between 1.5-1.75.
General storm trend has been progressive which should limit some
flooding potential. Overnight looks relatively quiet as the CWA
area falls in between two MCS's.

Latest trends show another MCS will be developing over MN/IA state
line and propagate south and east through IL into IN. Current
thinking is that the bulk of the precip will miss our CWA to the
south as it rides downs the instability gradient off to our south
and west. Best chance to see rain and thunderstorms will be in far
south and southwest zones. After the MCS passes through the rest
of the day looks dry until near sunset as showers and
thunderstorms fire up again across the area along the remnant
outflow from the overnight MCS. Severe threat is minimal due low
amounts of shear and instability.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 224 PM EDT Sat Jun 9 2018

Monday it appears the stationary front gets pushed to the south
which will keep areas north of US 6 dry while areas south with
showers and thunderstorms. Still some uncertainty in how far south
the stationary front goes as models have been moving it back and
forth. Cold front approaches the area on Tuesday with more showers
and storms. Can not rule out a severe threat on Tuesday as
instability increases with CAPE values reaching into the 2000 j/kg
and near 7 degree mid level lapse rates. However, shear profiles
in nearly unidirectional and deep layer shear is under 30 kts
which will limit organization and development.

Mid week a ridge develops upstream to our west but models
disagree on how far eastward the ridge moves. Canadian puts us
under the ridge while GFS and ECMWF keeps it just to our west.
Placement of ridge axis will determine how wet or dry we become.
Kept chance pope at times to due to several waves of energy will
ride the ridge and move into our area toward the end of the week
bringing additional chances of rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 128 PM EDT Sat Jun 9 2018

Convection has fired along an outflow boundary this aftn that has
laid out from ne to sw due to this mornings tstm activity. KFWA
is likely to be impacted in the 18-21Z time period before this
activity pushes into Ohio for the evening. Conditions are
conducive for isolated stronger wind gusts and heavy downpours
with stronger storms as precip loading is the likeliest scenario
with this pulse type storms. Brief MVFR or IFR conditions will
accompany stronger storms this aftn and evening, but otherwise VFR
conditions should persist. Passage of the vort max should provide
a lull in shower/storm chances late this evening into tonight.
There exists a chance for additional upstream convection to impact
the terminal sites after 06Z as a more organized convective
system moves back into NW Indiana.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MF
SHORT TERM...Heidelberger
LONG TERM...Heidelberger
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 9, 4:14 AM EDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
414 AM EDT Sat Jun 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
414 AM EDT Sat Jun 9 2018 /314 AM CDT Sat Jun 9 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are expected today. Gusty winds...locally heavy
rain...and isolated flooding are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms with locally heavy rain are possible again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-100815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EDT Sat Jun 9 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected again on Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 9, 3:02 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
302 PM EDT SAT JUN 9 2018

INZ004-005-MIZ078-091945-
St. Joseph-Elkhart-Cass-
302 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND SOUTHERN CASS COUNTIES...

At 302 PM EDT, a strong thunderstorm was located over Granger, moving
northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Cassopolis, Edwardsburg, Roseland, Union, Indian Village, Dailey, La
Grange, Paradise Lake, Barron Lake, Calvin Center, Adamsville, Juno
Lake, Diamond Lake and Shavehead Lake.

This includes Interstate 80 in Indiana between mile markers 75 and
92.

&&

LAT...LON 4198 8608 4182 8576 4180 8576 4166 8614
      4172 8629 4176 8626 4176 8623 4180 8623
TIME...MOT...LOC 1902Z 227DEG 14KT 4171 8618

GH
Special weather statement, Jun 9, 3:20 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
320 PM EDT SAT JUN 9 2018

OHZ005-015-016-024-091945-
Henry-Putnam-Van Wert-Paulding-
320 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN
PAULDING...SOUTHEASTERN HENRY AND NORTHEASTERN VAN WERT COUNTIES...

At 320 PM EDT, a strong thunderstorm was located 9 miles southeast of
Paulding, or 12 miles northeast of Van Wert, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ottawa, Leipsic, Deshler, Kalida, Continental, Glandorf, Ottoville,
Oakwood, Hamler, Grover Hill, Dupont, Melrose, West Leipsic, Latty,
Gilboa, Cloverdale, Belmore, Miller City, Broughton and New Bavaria.

Very heavy rainfall of one inch per hour is also occurring with this
storm, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 4092 8454 4110 8460 4117 8432 4117 8423
      4119 8423 4127 8388 4100 8388
TIME...MOT...LOC 1920Z 256DEG 48KT 4103 8448

MF
Special weather statement, Jun 9, 3:51 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT SAT JUN 9 2018

OHZ001-002-004-005-015-016-092030-
Henry-Defiance-Putnam-Fulton-Williams-Paulding-
351 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
DEFIANCE...NORTHEASTERN PAULDING...HENRY...WESTERN FULTON AND
SOUTHEASTERN WILLIAMS COUNTIES...

At 350 PM EDT, a strong thunderstorm was located near Continental, or
7 miles south of Defiance, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Defiance, Napoleon, Wauseon, Archbold, Deshler, Stryker, Liberty
Center, Continental, Holgate, Mcclure, Oakwood, Hamler, Texas, Ney,
Dupont, Malinta, Florida, Belmore, Miller City and New Bavaria.

This includes Interstate 80 in Ohio between mile markers 24 and 37.

&&

LAT...LON 4098 8423 4127 8461 4171 8428 4144 8388
      4119 8388
TIME...MOT...LOC 1950Z 231DEG 36KT 4117 8431

GH
Special weather statement, Jun 9, 4:04 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
404 PM EDT SAT JUN 9 2018

INZ005-006-MIZ078-079-092030-
Lagrange-Elkhart-St. Joseph-Cass-
404 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART...
NORTHWESTERN LAGRANGE...SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH
COUNTIES...

At 404 PM EDT, a strong thunderstorm was located near Simonton Lake,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elkhart, Three Rivers, Simonton Lake, Middlebury, Constantine,
Bristol, White Pigeon, Centreville, Union, Scott, Mottville,
Shipshewana, Vandalia, Paradise Lake, Calvin Center, Klinger Lake,
Donnell Lake, Jones, Shavehead Lake and Corey Lake.

This includes Interstate 80 in Indiana between mile markers 93 and
117.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4167 8595 4191 8598 4195 8550 4168 8549
TIME...MOT...LOC 2004Z 265DEG 15KT 4179 8588

LEWIS
Local storm report, Jun 9, 5:15 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 WSW DOWAGIAC          41.98N 86.13W
06/09/2018                   CASS               MI   TRAINED SPOTTER

            INDUSTRIAL PARK AREA SOUTHWEST OF DOWAGIAC
            IS FLOODED. ROADS IMPASSABLE.

&&

MSL
Local storm report, Jun 9, 7:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     2 S ANGOLA              41.62N 85.00W
06/09/2018                   STEUBEN            IN   EMERGENCY MNGR

            ROOF REMOVED FROM SCHOOL BUS GARAGE AND TREE
            DAMAGE OBSERVED IN THE AREA. TIME ESTIMATED
            FROM RADAR.

&&

MSL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:51 AM EDTAreal Flood AdvisoryIWXCass, White4 hr
Jun 9, 5:25 AM EDTSpecial Weather StatementIWXKosciusko20 min
Jun 9, 6:01 AM EDTSpecial Weather StatementIWXWhitley44 min
Jun 9, 7:03 AM EDTSpecial Weather StatementIWXAllen42 min
Jun 9, 12:59 PM EDTSpecial Weather StatementIWXAllen, Huntington31 min
Jun 9, 1:09 PM EDTSpecial Weather StatementIWXWells36 min
Jun 9, 2:13 PM EDTSpecial Weather StatementIWXJay32 min
Jun 9, 2:38 PM EDTFlash Flood WarningIWXJay3 hr
Jun 9, 2:50 PM EDTSpecial Weather StatementIWXJay25 min
Jun 9, 5:39 PM EDTFlash Flood WarningIWXLaGrange, Steuben3 hr
Jun 9, 2:58 PM EDTSpecial Weather StatementIWXPutnam, Van Wert32 min
Jun 9, 3:20 PM EDTSpecial Weather StatementIWXPutnam25 min
Jun 9, 3:51 PM EDTSpecial Weather StatementIWXDefiance, Fulton, Henry39 min
Jun 9, 3:02 PM EDTSpecial Weather StatementIWXCass43 min
Jun 9, 4:04 PM EDTSpecial Weather StatementIWXSaint Joseph26 min
Jun 9, 4:55 PM EDTAreal Flood AdvisoryIWXBranch, Cass, Saint Joseph3 hr
Jun 9, 5:05 PM EDTFlash Flood WarningIWXCass, Saint Joseph3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.